Kansas, 2003

Hail in Kansas, May 13, 2003

May 13, 2003 · NWS DDC · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 13, 2:07 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, May 13, 2:07 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 AM CDT TUE MAY 13 2003

DAYS 1-2...

CURRENT FORECAST NOT WORKING OUT AS PLANNED, AS IF IT EVER DOES.
ELEVATED CONVECTION HAS FAILED TO DEVELOP SO FAR, BUT THERE IS STILL
HOPE BY DAYBREAK ON THE NOSE OF A 50+ KNOT LLVL JET.  ANYTHING THAT
COULD DEVELOP SHOULD SCOOT ON OFF TO THE NORTHEAST OR EAST FOR THE
MORNING HOURS. REDEVELOPMENT EXPECTED THIS AFTERNOON AND EARLY
EVENING WILL BE MUCH FARTHER EAST THAN ORIGINALLY THOUGHT.  APPEARS
ELEVATED MIXED LAYER WILL SPREAD RAPIDLY EAST AS NORTHERN BRANCH S/WV
MOVES RAPIDLY INTO THE PLAINS. QUESTION IS HOW FAR WILL THE DRY LINE
MIX BEFORE STORMS CAN FIRE. WILL PRETTY MUCH GO WITH SPCS OUTLOOK
BUT POPS WONT BE OVERLY OPTIMISTIC.  BOUNDARY ASSOCIATED WITH
NORTHERN STREAM SYSTEM WILL SLIDE INTO THE CWA THIS EVENING AND
OVERNIGHT.  BOUNDARY SHOULD PUSH FAR ENOUGH SOUTH ON WEDNESDAY THAT
TSRA SHOULD BE OUT OF THE CWA, BUT NOT BY FAR.

FOR TEMPS TODAY, WITH ELEVATED MIXED LAYER SPREADING ACROSS THE
AREA, DRY AIR AND AMPLE SUN ACROSS THE WEST, ALONG WITH DOWNSLOPE,
SHOULD ALLOW FOR VERY WARM TEMPS.  STRONGEST SURFACE WINDS WILL
SHIFT EAST DURING THE MORNING.

DAYS 3-7...

ONLY A FEW CHANGES TONIGHT TO THE EXTENDED.  MODELS ARE ALL IN
FAIRLY GOOD AGREEMENT WITH BRINGING IN THE NEXT SHORTWAVE TROUGH
FROM THE FOUR CORNERS TO THE WESTERN PLAINS ON THURSDAY, ALTHOUGH
THERE ARE SOME DIFFERENCES IN TIMING.  WITH SFC HIGH PRESSURE OVER
THE NORTHERN PLAINS AND LOW PRESSURE DEVELOPING OVER TX/NM, SET UP
LOOKS GOOD FOR UPSLOPE FLOW THROUGHOUT THE DAY ON THURSDAY.  ADD TO
THAT GOOD UVV FROM THE INCOMING SHORTWAVE ALONG THE KS/CO BORDER BY
00Z, BELIEVE THAT SHOWERS AND THUNDERSTORMS ON THE HIGHER TERRAIN OF
EASTERN CO ARE POSSIBLE, MOVING EASTWARD LATER IN THE DAY.
MOISTURE MAY BE IN QUESTION, BUT THINK THERE WILL BE ENOUGH TO
WARRANT ADDING POPS FOR THURSDAY AFTERNOON, STARTING IN THE WEST.
ALSO DECREASED HIGH TEMPS A BIT FOR THURSDAY DUE TO THE CHANCE OF
CLOUDS AND PRECIP.  OTHERWISE, THE REST OF THE EXTENDED FORECAST
LOOKS IN LINE AND WILL LEAVE ALONE.
.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 85 55 80 52 / 30 00 00 00
GCK 86 53 77 51 / 00 00 00 00
EHA 88 53 79 52 / 00 00 00 00
LBL 86 54 80 53 / 00 00 00 00
HYS 80 55 77 50 / 30 30 00 00
P28 81 61 83 55 / 30 30 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

076/26
Hazardous weather outlook, May 13, 4:31 AM CST, 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
531 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE ENDING BY 700 AM ACROSS THE FAR EASTERN
COUNTIES FROM HAYS TO MEDICINE LODGE.  ISOLATED REPORTS OF HAIL LESS
THAN THE SIZE OF NICKELS ARE POSSIBLE.  THEN, LATER TODAY STORMS
COULD REFIRE ANYWHERE EAST OF A LINE FROM WAKEENEY THOUGH COLDWATER.
THESE STORMS WILL HAVE A CHANCE OF BECOMING SEVERE AFTER 3 PM.  THE
ATMOSPHERE WILL BE CAPABLE OF GENERATING STORMS THAT COULD DUMP
LARGE HAIL AND PRODUCE HIGH WINDS.  ISOLATED TORNADOES WILL BE
POSSIBLE BEFORE 700 PM WITH ONLY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR STORMS WILL BE LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM FROM WAKEENY TO
COLDWATER AND POINTS EAST THROUGH THE EARLY EVENING.

07

The radar

The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 10:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ellis

When
May 13, 4:40 AM CST
Where
Ellis County, Hays
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -99.317

Hail, Rush

When
May 13, 5:00 AM CST
Where
Rush County, 4 mi SE of Rush Center
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.433, -99.250

Hail, Stafford

When
May 13, 6:05 AM CST
Where
Stafford County, 4 mi E of Hudson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.100, -98.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359038, 5359039, 5359040.